Self-medication and the belief that herbal products are free of health risks are common in Brazil. The kava (Piper methysticum), known for its anxiolytic action, has a widespread popular use. Hepatotoxicity of kava is reported, including cases of liver transplantation and death. The kava had its use prohibited or restricted in countries like Germany, France, among others. Toxicity may be related to overdosage; however, factors such as botanical characteristics of the plant, the harvesting, storage, and production process may be associated with the development of hepatotoxic substances, such as triggering idiosyncratic reactions.
In this case, there is a suspicion that the toxicide is intrinsic to the drug; however, the possibility of adulterants and contaminants must be ruled out.
This study reports the case of a patient who, after using the herbal kava for 52 days, evolved into acute liver failure and liver transplantation.
The data were collected directly with the patient and compared with their clinical records. Causality was determined through the RUCAM algorithm. In addition, a phytochemical analysis of the drug used was performed.
According to the patient's report, there is no evidence of overdosage. Results from RUCAM algorithm infer causality between liver damage and the use of kava. The analysis chemical constituents did not find any possible contaminants and major changes in the active compounds. Seven months after transplantation, the patient is well and continues to be followed up by a medical team.
Our investigation indicates that there was kava-induced hepatotoxicity at standard dosages. In Brazil, self-medication by herbal medicines is frequent and many patients and health professionals do not know the risks associated with their use. Diagnosing and notifying cases in which plants and herbal medicine induce liver damage is of paramount importance to increase the knowledge about DILI and to prevent or treat similar cases quickly.